Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Divisibility of the stable Miller-Morita-Mumford classes

Authors: Soren Galatius, Ib Madsen and Ulrike Tillmann
Journal: J. Amer. Math. Soc. 19 (2006), 759-779
MSC (2000): Primary 57R20, 55P47
Published electronically: March 17, 2006
MathSciNet review: 2219303
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We determine the sublattice generated by the Miller-Morita- Mumford classes $ \kappa _i$ in the torsion free quotient of the integral cohomology ring of the stable mapping class group. We further decide when the mod $ p$ reductions $ \kappa_i \in H^* (B\Gamma _\infty ; \mathbb{F}_p)$ vanish.

References [Enhancements On Off] (What's this?)

  • [A1] J.F. Adams, Lectures on generalized cohomology, category theory, homology theory and their applications III, LNM vol. 99, Springer, 1969. MR 0251716 (40:4943)
  • [A2] J.F. Adams, On the groups $ J(X)$ II, Topology, vol. 3, 1965, pp. 137-171.MR 0198468 (33:6626)
  • [Ak] T. Akita, Nilpotency and triviality of mod $ p$ Morita-Mumford classes of mapping class groups of surfaces, Nagoya Math. J., vol. 165, 2002, pp. 1-22. MR 1892095 (2002k:55033)
  • [BS] J.C. Becker, R.E. Schultz, Axioms for transfers and traces, Math. Z., vol. 227, 1988, pp. 583-605. MR 1621939 (99f:55021)
  • [B] J. Berrick, An approach to algebraic $ K$-theory, Research Notes in Mathematics, vol. 56, Pitman (Advanced Publishing Program), Boston, 1982. MR 0649409 (84g:18028)
  • [BK] A.K. Bousfield, D.M. Kan, Homotopy Limits, Completions and Localizations, LNM vol. 304, Springer LNM, 1972. MR 0365573 (51:1825)
  • [Br] W. Browder, Torsion in $ H$-spaces, vol. 74, Ann. of Math., 1961, pp. 24-51. MR 0124891 (23:A2201)
  • [C] M. Crabb, $ \mathbb{Z} /2$-Homotopy Theory, , LMS Lecture Note Series, vol. 44, Cambridge University Press, 1980.MR 0591680 (83m:55010)
  • [EE] C.J. Earle, J. Eells, A fibre bundle description of Teichmüller theory, J. Diff. Geom., vol. 3, 1969, pp. 19-43. MR 0276999 (43:2737a)
  • [ES] C.J. Earle, A. Schatz, Teichmüller theory for surfaces with boundary, J. Diff. Geom., vol. 4, 1970, pp. 169-185. MR 0277000 (43:2737b)
  • [F] O. Forster, Lectures on Riemann surfaces, Graduate Texts in Mathematics, vol. 81, Springer, New York-Berlin, 1991. MR 1185074 (93h:30061)
  • [G1] S. Galatius, Mod $ p$ homology of the stable mapping class group, Topology, vol. 43, 2004, pp. 1105-1132. MR 2079997 (2006a:57020)
  • [G2] S. Galatius, Secondary characteristic classes of surface bundles, preprint, math.AT/ 0402226.
  • [H1] J.L. Harer, The second homology group of the mapping class group of an orientable surface, Invent. Math., vol. 72, 1983, pp. 221-239.MR 0700769 (84g:57006)
  • [H2] J.L. Harer, Stability of the homology of the mapping class groups of orientable surfaces, Annals Math., vol. 121, 1985, pp. 215-249.MR 0786348 (87f:57009)
  • [I] N.V. Ivanov, Stabilization of the homology of Teichmüller modular groups, Original: Algebra i Analiz, vol. 1, 1990, pp. 675-691, Leningrad Math. J. MR 1015128 (91g:57010)
  • [LMS] G. Lewis, J. P. May, M. Steinberger, Equivariant stable homotopy theory, LNM vol. 1213, Springer, 1986. MR 0866482 (88e:55002)
  • [M] I. Madsen, Higher Torsion in $ SG$ and $ BSG$, vol. 143, Math. Z., 1975, pp. 55-80.MR 0375307 (51:11503)
  • [MS] I. Madsen, C. Schlichtkrull, The circle transfer and $ K$-theory, AMS Contemporary Math., vol. 258, 2000, pp. 307-328. MR 1778114 (2001e:55021)
  • [MT] I. Madsen, U. Tillmann, The stable mapping class group and $ Q(\mathbb{C}P^{\infty })$, vol. 145, Invent. Math., 2001, pp. 509-544. MR 1856399 (2002h:55011)
  • [MSt] J. Milnor, J. Stasheff, Characteristic Classes, Study, vol. 76, Princeton University Press, 1974. MR 0440554 (55:13428)
  • [MW] I. Madsen, M. Weiss, The stable moduli space of Riemann surfaces: Mumford's conjecture, math.AT/0212321.
  • [Mi] E.Y. Miller, The homology of the mapping class group, vol. 24, J. Diff. Geom., 1986, pp. 1-14. MR 0857372 (88b:32051)
  • [Mo] S. Morita, Characteristic classes of surface bundles, vol. 90, Invent. Math., 1987, pp. 551-577. MR 0914849 (89e:57022)
  • [Mu] D. Mumford, Towards an enumerative geometry of the moduli space of curves in Arithmetic and Geometry (M. Artin and J. Tate, editors), Progr. Math., vol. 36, Birkhäuser, 1983, pp. 271-328. MR 0717614 (85j:14046)
  • [R] D. Ravenel, The Segal conjecture for cyclic groups and its consequences, vol. 106, Amer. J. Math., 1984, pp. 415-446. MR 0737779 (85g:55015)
  • [S] G. Segal, The stable homotopy of complex projective space, vol. 24, Quart. J. Math. Oxford, 1973, pp. 1-5. MR 0319183 (47:7729)
  • [St] S. Stolz, Relationships between transfer and $ J$-homomorphisms, vol. 125, Bonner Mathematische Zeitschriften, Universität Bonn, 1980.MR 0598816 (82g:57012)
  • [T] U. Tillmann, On the homotopy of the stable mapping class group, vol. 130, Invent. Math., 1997, pp. 257-275. MR 1474157 (99k:57036)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 57R20, 55P47

Retrieve articles in all journals with MSC (2000): 57R20, 55P47

Additional Information

Soren Galatius
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305

Ib Madsen
Affiliation: Matematisk Institut, Aarhus Universitet, 8000 Aarhus C, Denmark

Ulrike Tillmann
Affiliation: Mathematical Institute, 24-29 St. Giles Street, Oxford OX1 3LB, United Kingdom

Keywords: Mapping class group, characteristic classes, surface bundles
Received by editor(s): October 31, 2004
Published electronically: March 17, 2006
Additional Notes: The third author was supported by an Advanced Fellowship of the EPSRC
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society